Alert archive / Michigan / Freeze Warnings in 2015

Freeze Warning 1, NWS Gaylord, MI

May 19, 201522 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 19, 2015, 3:03 AM EDT for 22 counties in Michigan. It took effect at May 20, 2015, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2015, 3:03 AM EDT (07:03 UTC)
In effect from
May 20, 2015, 12:00 AM EDT
Expired
May 20, 2015, 8:00 AM EDT
In force
8 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WWUS73 KAPX 190703
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
303 AM EDT TUE MAY 19 2015

MIZ016>036-041-042-191515-
/O.NEW.KAPX.FZ.W.0001.150520T0400Z-150520T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
303 AM EDT TUE MAY 19 2015

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL BELOW FREEZING ACROSS MOST
  OF NORTHERN LOWER MICHIGAN LATE TONIGHT. SLIGHTLY WARMER
  TEMPERATURES ARE EXPECTED NEAR THE LAKESHORES.

* IMPACTS.....MOST LOCATIONS WILL EXPERIENCE A HARD FREEZE AND
  WIDESPREAD FROST LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
4 follow-up statements
950 
WWUS73 KAPX 191530
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT TUE MAY 19 2015

MIZ016>036-041-042-192330-
/O.CON.KAPX.FZ.W.0001.150520T0400Z-150520T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1130 AM EDT TUE MAY 19 2015

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT WEDNESDAY...

* TEMPERATURE...TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING
  ACROSS MOST OF NORTHERN LOWER MICHIGAN LATE TONIGHT. SLIGHTLY
  WARMER TEMPERATURES ARE EXPECTED NEAR THE LAKESHORES...AND OPEN
  AND EXPOSED AREAS. THIS WILL BE DUE TO REMNANT LIGHT WINDS. THIS
  WOULD ALSO INHIBIT THE DEVELOPMENT OF A WIDESPREAD FROST.
  CONFIDENCE IS FAIRLY HIGH HOWEVER...FOR A PERIOD OF HARD FREEZE
  TEMPERATURES IN THE UPPER 20S...AND FOR FROST DEVELOPMENT...FOR
  THOSE LOW LYING AREAS THAT ARE PROTECTED FROM THE WIND.

* IMPACTS.....MOST LOCATIONS WILL EXPERIENCE A HARD FREEZE AND 
  WIDESPREAD FROST LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SMD
568 
WWUS73 KAPX 191854
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
254 PM EDT TUE MAY 19 2015

MIZ016>036-041-042-200300-
/O.CON.KAPX.FZ.W.0001.150520T0400Z-150520T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
254 PM EDT TUE MAY 19 2015

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT WEDNESDAY...

* TEMPERATURE...TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING
  ACROSS MOST OF NORTHERN LOWER MICHIGAN LATE TONIGHT. SLIGHTLY
  WARMER TEMPERATURES ARE EXPECTED NEAR THE LAKESHORES...AND IN
  OPEN AND EXPOSED AREAS. THIS WILL BE DUE TO REMNANT LIGHT
  WESTERLY WINDS AND LAKE MODERATION. THIS WIND WILL ALSO INHIBIT
  THE DEVELOPMENT OF A TRUE FROSTING OF THE GROUND...DESPITE
  FREEZING TEMPERATURES. CONFIDENCE IS FAIRLY HIGH HOWEVER...FOR A
  PERIOD OF HARD FREEZE CONDITIONS IN THE UPPER 20S TO AROUND 30
  DEGREES...WITH FROST...IN LOW LYING AREAS THAT ARE PROTECTED
  FROM WIND.

* IMPACTS.....DAMAGE AND/OR KILLING OF SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SMD
491 
WWUS73 KAPX 200125
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
925 PM EDT TUE MAY 19 2015

MIZ016>036-041-042-201200-
/O.CON.KAPX.FZ.W.0001.150520T0400Z-150520T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
925 PM EDT TUE MAY 19 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* TEMPERATURE...TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING 
  ACROSS MOST OF NORTHERN LOWER MICHIGAN LATE TONIGHT. SLIGHTLY 
  WARMER TEMPERATURES ARE EXPECTED NEAR THE LAKESHORES...AND IN 
  OPEN AND EXPOSED AREAS. THIS WILL BE DUE TO REMNANT LIGHT 
  WESTERLY WINDS AND LAKE MODERATION. THIS WIND WILL ALSO 
  INHIBIT THE DEVELOPMENT OF A TRUE FROSTING OF THE GROUND...
  DESPITE FREEZING TEMPERATURES. CONFIDENCE IS FAIRLY HIGH 
  HOWEVER...FOR A PERIOD OF HARD FREEZE CONDITIONS IN THE UPPER 
  20S TO AROUND 30 DEGREES...WITH FROST...IN LOW LYING AREAS 
  THAT ARE PROTECTED FROM WIND. 

* IMPACTS.....DAMAGE AND/OR KILLING OF SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
809 
WWUS73 KAPX 200709
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
309 AM EDT WED MAY 20 2015

MIZ016>036-041-042-201200-
/O.CON.KAPX.FZ.W.0001.000000T0000Z-150520T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
309 AM EDT WED MAY 20 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL REMAIN NEAR OR BELOW FREEZING
  ACROSS MOST OF NORTHERN LOWER MICHIGAN EARLY THIS MORNING.
  SLIGHTLY WARMER TEMPERATURES ARE EXPECTED NEAR THE LAKESHORES.

* IMPACTS.....DAMAGE AND/OR KILLING OF SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 19, 1:05 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 19, 1:05 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
105 AM EDT TUE MAY 19 2015

.UPDATE...
ISSUED AT 1102 PM EDT MON MAY 18 2015

JUST SOME MINOR TWEAKS TO THE FORECAST FROM THE EARLIER UPDATE.
TEMPS CONTINUE TO TANK QUITE DRAMATICALLY...DOWN NEARLY 30 DEGREES
HERE AT THE OFFICE SINCE LATE THIS AFTERNOON. HAVE LOWERED
EXPECTED MIN TEMPS A FEW MORE DEGREES FROM EARLY FORECAST.

UPDATE ISSUED AT 841 PM EDT MON MAY 18 2015

SHORT WAVE TROUGH SWINGING THROUGH THE UPPER MIDWEST/WESTERN GREAT
LAKES THIS EVENING AND ABOUT TO BRING A POCKET OF UNSEASONABLY
COOL AIR TO THE REGION (NEARLY -10C AT 800 MB ON KINL 00Z SOUNDING).
ATTENDING SFC LOW PRESSURE IS ROCKETING OFF TO THE EAST...NOW OVER
FAR SRN ONTARIO INTO QUEBEC. TRAILING COLD IS JUST NOW PUSHING
THROUGH NE LOWER MICHIGAN (CAN BE SEEN ON RADAR) AND PASSED
THROUGH THIS OFFICE JUST BEFORE 6 PM KICKING WINDS INTO THE WEST
AND DROPPING TEMPS AROUND 20 DEGREES SINCE.

MEANWHILE...LARGE EXPANSE OF "WRAP AROUND" LOWER CLOUD COVER
STRETCHES FROM WISCONSIN BACK INTO THE DAKOTAS. SOME HEATING
INDUCED SHOWERS OCCURRING AROUND DULUTH INTO NW WISCONSIN. SOME
BETTER ORGANIZED PRECIP/SMALLER SCALE SHORT WAVE MOVING THROUGH
LAKE SUPERIOR. CLOUD COVER WILL BE SPREADING EASTWARD ACROSS THE
CWA THIS EVENING AND OVERNIGHT...IT/S JUST A MATTER OF TIMING.
CURRENT TRENDS SUGGEST MUCH OF NW LOWER MICHIGAN WILL BE PARTLY
CLOUDY TO OVERCAST BY MIDNIGHT WITH CLOUD COVER CONTINUING TO
SPREAD INTO NE LOWER MICHIGAN OVERNIGHT. FAR SE COUNTIES MIGHT BE
SPARED FLAT OUT OVERCAST SKIES BY MORNING BY VIRTUE OF WESTERLY-
NORTHWESTERLY DOWNSLOPE FLOW. BUT EVERYONE ELSE...BECOMING
CLOUDY.

PRECIP-WISE...JUST NOT VERY EXCITED ABOUT THE PROSPECTS. SOME
DEEPER MOISTURE ROTATING THROUGH UPPER MICHIGAN WITH THE SECONDARY
SHORT WAVE MIGHT BRING A LITTLE BIT OF SPRINKLES TO EASTERN UPPER
MICHIGAN TONIGHT. BUT FORECAST SOUNDINGS SUGGEST MORE -DZ THAN
ANYTHING AND FORECAST TEMP PROFILES JUST AREN/T COLD ENOUGH TO
SUPPORT SNOWFLAKE PRODUCTION. WILL SEE WHAT THE 00Z GUIDANCE DATA
HAS IN STORE...BUT WILL PROBABLY END UP REMOVING SNOW WORDING
FROM THE U.P. TONIGHT AND TUESDAY. ACROSS NRN LOWER MICHIGAN...
PERHAPS SOME DRIZZLE IN THE HIGH TERRAIN OVERNIGHT.

&&

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 339 PM EDT MON MAY 18 2015

HIGH IMPACT WEATHER POTENTIAL...TURNING MUCH COOLER.

LOW PRESSURE TO OUR NORTH HAS TAKEN AN ABRUPT JUMP EAST...AND IS NOW
NE OF THE SAULT. THE COLD FRONT HAS ALSO TAKEN ON A MORE COMPLEX
STRUCTURE...WITH A PRE-FRONTAL TROF PUSHING INTO NE LOWER...AND THE
FRONT ITSELF VENTURING ACROSS LAKE MI. SCT -SHRA HAVE DEVELOPED IN
THE CONGESTED CU FIELD IN SE SECTIONS OF THE FORECAST AREA. MOST
OF THESE ARE NOW LOCATED OVER LAKE HURON. SKIES WERE MOSTLY SUNNY
IN NORTHERN LOWER NEAR LAKE MI...AND MUCH OF EASTERN UPPER.
EXTENSIVE POST-FRONTAL CLOUD SHIELD IS BACK IN WI AND WESTERN
UPPER MI...WHERE SURFACE TEMPS HAVE NOT BUDGED ALL DAY LONG.

UPSTREAM CLOUD COVER WILL ACCELERATE EASTWARD TONIGHT...ONCE DIURNAL
HEATING/MIXING DWINDLES. ALL AREAS WILL BECOME OVERCAST DURING THE
LATE EVENING AND OVERNIGHT HOURS. DEEPER MOISTURE IS PRESENT AS YOU
HEAD FURTHER NORTH...AS UPSTREAM RADAR LOOPS MAKE SELF-EVIDENT. THE
MOST WIDESPREAD ACTIVITY WILL STAY NORTH OF UPPER MI. BUT THE UP
WILL BE GRAZED BY SOME SHOWERS ALONG THE SOUTHERN PERIPHERY OF THE
CYCLONIC SWIRL NOW NEARING ISLE ROYALE. WILL THUS MAINTAIN A CHANCE
OF SHOWERS IN EASTERN UPPER...ESPECIALLY CENTRAL/NORTHERN CHIPPEWA
CO. THIS WILL BE ALL LIQUID THRU THE EARLY OVERNIGHT HOURS...BUT
COULD MIX WITH WET SNOWFLAKES TOWARD DAYBREAK AS SURFACE TEMPS DIP
TOWARD THE UPPER 30S. FOR NORTHERN LOWER MI...THERE IS NO PRECIP
EVIDENT UPSTREAM...BUT CIGS ARE QUITE LOW IN WESTERN WI (ALONG WITH
SOME MINIMAL VSBY RESTRICTIONS...2-5SM). WOULD NOT BE SURPRISED TO
SQUEEZE OUT SOME SPRINKLES OR DRIZZLE LATE TONIGHT AS THIS AIRMASS
ASCENDS INTO THE HIGHER TERRAIN OF NORTHERN LOWER. HAVE THUS ADDED
SOME LATE-NIGHT SPRINKLES OVER THE HIGHER ELEVATIONS.

TEMPS WILL PLUNGE RAPIDLY BEGINNING EARLY THIS EVENING. BY 8
AM...EXPECT READINGS IN THE UPPER 30S TO NEAR 40F IN MOST OF
NORTHERN MI. HOWEVER...NE LOWER MI FROM APN SOUTHWARD WILL HANG ONTO
THE MID TO EVEN UPPER 40S. STILL...IT/S A RUDE AWAKENING COMPARED
TO WHAT WE/VE SEEN THE LAST 48 HOURS.

&&

.SHORT TERM...(TUESDAY THROUGH THURSDAY)
ISSUED AT 339 PM EDT MON MAY 18 2015

HIGH IMPACT WEATHER POTENTIAL: WIDESPREAD FROST/FREEZE POTENTIAL
TUESDAY NIGHT. POTENTIAL FOR ADDITIONAL FROST WEDNESDAY NIGHT.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: BIG CHANGES A'COMING...WITH
THE DEVELOPMENT OF DEEP NORTHWEST FLOW USHERING IN ONE UNSEASONABLY
CHILLY AIRMASS TO START THE SHORT TERM PERIOD. THEREAFTER...PATTERN
REMAINS AN AMPLIFIED ONE...WITH NORTHERN MICHIGAN REMAINING SQUARELY
UNDER THE INFLUENCE OF COOL NORTHWEST FLOW ON BACKSIDE OF DEEP
EASTERN CANADA CENTERED TROUGHING. NOT AN EXTREMELY ACTIVE
PATTERN...WITH ANY GULF OF MEXICO MOISTURE LOCKED UP WELL TO OUR
SOUTH...WITH JUST SOME LINGERING MOISTURE FROM INITIAL DEPARTING
SYSTEM BRINGING THE POTENTIAL FOR A FEW SHOWERS TUESDAY.

PRIMARY FORECAST CONCERNS/CHALLENGES: PRIMARY FOCUS NO DOUBT
CENTERED ON OVERNIGHT TEMPERATURE TRENDS...ESPECIALLY TUESDAY NIGHT.

DETAILS: NOT PLEASANT! GUSTY NORTHWEST WINDS DO THEIR JOB AS STRONG
HIGH PRESSURE DIVES INTO THE NORTHERN PLAINS TUESDAY. ATTENDANT CAA
IS IMPRESSIVE...WITH H8 TEMPERATURES DROPPING SEVERAL DEGREES BELOW
ZERO THROUGH THE DAY. EXPECT SURFACE TEMPERATURES TO ESSENTIALLY GO
NOWHERE (AND THAT...BY THE WAY...IS AWFULLY HARD TO DO IN THE MIDDLE
OF MAY!)...WITH READINGS LARGELY STUCK IN THE 40S. ADD IN THOSE
WINDS...AND ITS GOING FEEL EVEN SEVERAL DEGREES COLDER. AS FOR
PRECIPITATION POTENTIAL....MOISTURE PLUME TO OUR NORTHWEST ADVANCES
INTO THE AREA...THINNING FROM ABOVE AS IT DOES SO. SOUNDINGS
CONCUR...SHOWING A SHARP LOSS OF MOISTURE WELL SHORT OF -10C. GOTTA
BELIEVE SPRINKLES AT BEST...FOCUSED ACROSS EASTERN UPPER AND PERHAPS
INTO THE HIGHER TERRAIN OF NORTHERN LOWER. OTHERWISE...PLENTY OF
STCU AROUND...LEADING TO A MOSTLY CLOUDY DAY.

ABOVE SETS THE STAGE FOR A VERY COLD TUESDAY NIGHT. JUST HOW COLD
WILL BE TIED TO CLEARING AND WIND TRENDS...ALTHOUGH SIMPLE MAGNITUDE
OF COOLING ASSOCIATED WITH OVERHEAD AIRMASS WILL MAKE IT PLENTY COLD
ENOUGH. AS FOR SKIES...MOISTURE CROSS SECTIONS/SOUNDINGS SUGGEST
SKIES WILL CLEAR THROUGH THE OVERNIGHT. WINDS A TOUGHER
CALL...ALTHOUGH 1000MB GEOSTROPHIC WIND SPEEDS FALLING UNDER 10
KNOTS FULLY SUPPORTS NEAR OR FULL DECOUPLING. GOTTA BELIEVE ABOVE
OFFERS A SEVERAL HOUR OPPORTUNITY FOR READINGS TO REALLY TANK DURING
THE EARLY MORNING HOURS...ALLOWING THE TYPICAL COLDER INTERIOR
LOCATIONS TO MAKE A RUN AT THE UPPER (MIDDLE?) 20S. OF
COURSE...READINGS WILL BE AT LEAST A FEW DEGREES MILDER NEAR THE
COAST. LITTLE DOUBT FROST/FREEZE HEADLINES WILL BE NEEDED FOR
NORTHERN LOWER (THAT SEASON DOES NOT START UNTIL MAY 25TH FOR
EASTERN UPPER). A TOUCH TOO EARLY TO DO SO JUST YET...BUT WILL
CONTINUE TO HIT THIS THREAT HARD IN OUR LATEST WEATHER GRAPHIC AND
HAZARDOUS WEATHER PRODUCTS.

HIGH PRESSURE AND DRY AIR DOMINATES THEREAFTER...EXTENDING THE DRY
WEATHER THROUGH THURSDAY. LOW PRESSURE ADVANCING WELL TO OUR SOUTH
LATER WEDNESDAY MAY SPREAD SOME HIGH CLOUDS OVERHEAD...AND WILL NEED
TO WATCH A WEAK WAVE DIVING ON BACKSIDE OF EAST CANADA TROUGHING
THURSDAY. ATMOSPHERE APPEARS JUST TOO DRY TO KICK OFF ANY PRECIP
WITH THIS LATTER FEATURE...BUT SOMETHING TO WATCH. AIRMASS WILL
MODIFY AS OVERHEAD THERMAL TROUGHING RELAXES AND PUSHES
EAST...ALLOWING HIGHS TO SLOWLY RECOVER. STILL LOOKING CHILLY
WEDNESDAY NIGHT...ALTHOUGH LIGHT WINDS AND MODIFIED AIRMASS WILL
LIKELY KEEP READINGS SEVERAL DEGREES WARMER THAN THOSE OBSERVED
TUESDAY NIGHT. STILL...LOWS BACK DOWN INTO THE MIDDLE 30S FOR
INTERIOR REGIONS MAY ONCE AGAIN REQUIRE THE NEED FOR SOME FUTURE
FROST HEADLINES.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 339 PM EDT MON MAY 18 2015

QUIET START TO THE EXTENDED PERIOD WITH HIGH PRESSURE OVER THE
REGION. COULD BE SOME CONTINUED FROST CONCERNS THURSDAY AND FRIDAY
NIGHT WITH THE N/NW FLOW AND CLEAR SKIES...BUT THE TEMPS ARE
BORDERLINE AND IT IS STILL A WAYS OUT. WORTH KEEPING AN EYE ON AS WE
DRAW CLOSER. TEMPS WILL START OUT A BIT BELOW NORMAL FRIDAY...BUT
REBOUND FOR A NICE WEEKEND WITH TEMPS RANGING THROUGH THE 60S
SATURDAY AND SUNDAY BEFORE DIPPING A BIT AGAIN ON MONDAY AS THE NEXT
LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.  THAT LOW PRESSURE
SYSTEM WILL ALSO BRING THE NEXT CHANCE OF RAIN AS THE ATTENDANT WARM
FRONT TRANSITS MICHIGAN SOMETIME SUNDAY INTO THE BEGINNING OF NEXT
WORK WEEK. PROGGED INSTABILITY OVER NORTHERN MICHIGAN IS NOT OVERLY
IMPRESSIVE AT THIS TIME...BUT THERE COULD BE SOME ISOLATED THUNDER
WITH THIS SYSTEM.  THE H5 TROUGH THAT WILL BE LIFTING THIS LOW OUT
OF THE PLAINS IS STILL OFF IN THE PACIFIC...AND AS SUCH THE TRACK
AND SPEED OF THE LOW HAS A LOT OF UNCERTAINTY. WILL KEEP WITH
INHERITED SLIGHT CHANCE FOR THUNDER SUNDAY AND ADD FOR MONDAY AS
WELL...BUT THIS COULD EASILY CHANGE GIVEN TRACK UNCERTAINTIES AND
ALREADY MARGINAL INSTABILITIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 105 AM EDT TUE MAY 19 2015

MAINLY MVFR CIGS ARE EXPECTED FOR ALL NRN LWR MICHIGAN TAF SITES
OVERNIGHT...TODAY AND INTO THIS EVENING AS AMPLE LOW LEVEL
MOISTURE/CLOUDS WRAP INTO THE GREAT LAKES REGION ACCOMPANIED BY
STRONG CAA IN THE WAKE OF DEPARTING LOW PRESSURE. SOME PATCHY
DRIZZLE OR SPRINKLES ARE POSSIBLE ACROSS THE HIGHER TERRAIN OF NRN
LWR MICHIGAN. NW WINDS WILL STRENGTHEN TODAY...WITH GUSTS OF 25
KTS EXPECTED.

&&

.MARINE...
ISSUED AT 339 PM EDT MON MAY 18 2015

SOME GUSTY SW WINDS OUT THERE THIS AFTERNOON...AS LOW PRESSURE
PASSES JUST TO OUR NE. SMALL CRAFT ADVISORIES ARE UP FOR THE
STRAITS AND SURROUNDING AREAS THRU MID EVENING.

MUCH COLDER AIR ENTERS THE REGION BEGINNING TONIGHT. AFTER A BRIEF
LULL...MARINE CONDITIONS WILL GET GUSTIER AND CHOPPIER LATE
TONIGHT THRU TUESDAY. THIS WILL HAPPEN INITIALLY ALONG THE NW
LOWER MI COAST...AND ADVISORIES HAVE BEEN POSTED THERE FOR VERY
LATE TONIGHT INTO TUESDAY AFTERNOON. ADDITIONAL ADVISORIES WILL
LIKELY BE NEEDED ON OTHER WATERS ON TUESDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EDT
     TONIGHT FOR LHZ346>348.

LM...SMALL CRAFT ADVISORY FROM 5 AM EARLY THIS MORNING TO MIDNIGHT
     EDT TONIGHT FOR LMZ323-341-342-344>346.

LS...SMALL CRAFT ADVISORY FROM 5 AM EARLY THIS MORNING TO MIDNIGHT
     EDT TONIGHT FOR LSZ321-322.

&&

UPDATE...ADAM
NEAR TERM...JAZ
SHORT TERM...MSB
LONG TERM...ALM
AVIATION...MLR
MARINE...JAZ
Hazardous weather outlook, May 19, 3:03 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
303 AM EDT TUE MAY 19 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
201200-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-5NM EAST OF
MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL
MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-GRAND TRAVERSE BAY
SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT
TO 5NM WEST OF MACKINAC BRIDGE-NORWOOD MI TO 5NM WEST OF MACKINAC
BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND
TRAVERSE LIGHT MI-POINT BETSIE TO SLEEPING BEAR POINT MI-MANISTEE TO
POINT BETSIE MI-WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO
POINT IROQUOIS MI-ST. MARYS RIVER POINT IROQUOIS TO E.
POTAGANNISSING BAY-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND
TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
300 AM EDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A HARD FREEZE AND WIDESPREAD FROST ARE EXPECTED FOR NORTHERN LOWER
MICHIGAN LATE TONIGHT. SEE ONGOING FREEZING WARNINGS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST AND FREEZING CONDITIONS ARE POSSIBLE AGAIN THURSDAY NIGHT
FOR NORTHERN LOWER MICHIGAN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

Nearby

Freeze Warnings in Michigan, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.